Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 12, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 27, 2014, 2:52 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2014, 2:52 PM PDT (21:52 UTC)
- Expired
- Jul 27, 2014, 5:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 58 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:31 PM PDT | FLASH FLOOD | 18 Nnw Julian, CA | CHP REPORTED FLASH FLOODING ON HIGHWAY 79 AT FINK RD. |
| Jul 27, 3:31 PM PDT | FLASH FLOOD | 18 Nnw Julian, CA | CHP REPORTED FLASH FLOODING ON HIGHWAY 79 AT FINK RD. CHP CLOSED THE HIGHWAY AT MILE MARKER 46. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
107 WGUS56 KSGX 272152 FFWSGX CAC065-073-280045- /O.NEW.KSGX.FF.W.0012.140727T2152Z-140728T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 252 PM PDT SUN JUL 27 2014 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 545 PM PDT * AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES EAST OF PALOMAR MOUNTAIN...OR 24 MILES NORTHWEST OF BORREGO SPRINGS...WHICH IS LIKELY TO PRODUCE FLASH FLOODING. THE THUNDERSTORM WAS NEARLY STATIONARY. A SPOTTER REPORTED FOUR TENTHS OF AN INCH COMING DOWN IN 10 MINUTES AT SUNSHINE SUMMIT NEAR PALOMAR MOUNTAIN. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK GROVE...AGUANGA AND HIGHWAY 79. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3349 11694 3348 11666 3329 11664 3328 11694 $$ HARRISON
2 follow-up statements
306 WGUS76 KSGX 272256 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 356 PM PDT SUN JUL 27 2014 CAC065-073-280045- /O.CON.KSGX.FF.W.0012.000000T0000Z-140728T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA-RIVERSIDE CA- 356 PM PDT SUN JUL 27 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR SOUTHWESTERN RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES... AT 349 PM PDT...CALIFORNIA HIGHWAY PATROL REPORTED FLASH FLOODING ALONG HIGHWAY 79 NEAR FINK ROAD...RESULTING IN THE HIGHWAY BEING CLOSED AT MILE MARKER 46. THE STORMS THAT PROMPTED THE WARNING HAVE MOSTLY DIMINISHED...ALTHOUGH SOME NEW THUNDERSTORMS MAY MOVE INTO THE AREA WITHIN THE NEXT HOUR. ALSO...RAINFALL RUN-OFF IS LIKELY STILL OCCURRING FROM THE EARLIER HEAVY RAINS. THE FLASH FLOOD WARNING REMAINS IN EFFECT. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMAR MOUNTAIN...OAK GROVE AND AGUANGA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3349 11694 3348 11666 3329 11664 3328 11694 $$ HARRISON
915 WGUS76 KSGX 280042 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 542 PM PDT SUN JUL 27 2014 CAC065-073-280047- /O.EXP.KSGX.FF.W.0012.000000T0000Z-140728T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA-RIVERSIDE CA- 542 PM PDT SUN JUL 27 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR SOUTHWESTERN RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES... AT 530 PM PDT...THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING IN THE PALOMAR MOUNTAIN AREA HAVE DECREASED IN COVERAGE AND INTENSITY. EARLIER THIS AFTERNOON THE CALIFORNIA HIGHWAY PATROL REPORTED FLASH FLOODING ALONG HIGHWAY 79 NEAR FINK ROAD THAT CLOSED THE ROAD FOR A SHORT TIME. LAT...LON 3349 11694 3348 11666 3329 11664 3328 11694 $$ MOEDE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:48 PM PDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 27, 1:48 PM PDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 148 PM PDT SUN JUL 27 2014 .SYNOPSIS... MONSOONAL MOISTURE OVER THE AREA WILL CONTINUE THE POSSIBILITY OF THUNDERSTORMS THROUGH MONDAY...MAINLY OVER THE MOUNTAINS AND DESERTS. HIGH PRESSURE BUILDING OVER THE REGION THIS WEEK WILL ELIMINATE THE POSSIBILITY OF PRECIPITATION...AND CREATE NEAR SEASONAL HIGH TEMPERATURES TUESDAY THROUGH NEXT WEEKEND. THE HIGH WILL ALSO CREATE A SHALLOWER MARINE LAYER THROUGHOUT THE WEEK...WITH NIGHT AND MORNING LOW CLOUDS AND FOG BEING RESTRICTED TO THE COAST. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... AT 100 PM...DOPPLER RADAR INDICATED THUNDERSTORMS OVER PORTIONS OF THE OUTER COASTAL WATERS...AND A THUNDERSTORM NEAR BIG BEAR. WATER VAPOR IMAGERY DISPLAYED BROAD UPPER-LEVEL HIGH PRESSURE STRETCHING FROM NORTHERN TEXAS TO THE FOUR CORNERS REGION. VISIBLE SATELLITE SHOWED MULTIPLE CLOUD LAYERS ACROSS THE CWA...AND A MESOSCALE CONVECTIVE VORTEX...MCV...CROSSING FROM WESTERN AZ TO EASTERN RIVERSIDE COUNTY. THIS IS THE FEATURE THAT RESEMBLES A HURRICANE WITH THE CIRCULATION AND EYE-LIKE FORMATION. THE MCV WAS PART OF A MESOSCALE CONVECTIVE SYSTEM...MCS...THAT DEVELOPED OVER ARIZONA LAST NIGHT. HOWEVER...THE CIRCULATION PERSISTED THROUGH THIS AFTERNOON. THE WEATHER THIS MORNING WAS QUITE INTERESTING...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE SAN DIEGO COUNTY COAST. THIS WAS LIKELY A RESULT OF RESIDUAL INSTABILITY TRAVERSING OVER THE REGION FROM A MCS THAT DEVELOPED OVER AZ OVERNIGHT. 30 LIGHTNING STRIKES WERE DETECTED JUST OVER AND OFF THE SAN DIEGO COUNTY COAST...WITH A GAGE IN DEL MAR PICKING UP 0.57 INCHES OF RAIN. A RAINFALL SUMMARY HAS BEEN ISSUED FOR RAINFALL OBSERVED TODAY. THE MAIN AREA OF SHOWER ACTIVITY HAS NOW MOVED OFFSHORE...AND SHOULD BE ISOLATED WEST OF THE MOUNTAINS FOR THE REST OF THE DAY. ACTIVITY IS PROGGED TO INCREASE OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON WITH SUFFICIENT MOISTURE ALREADY IN PLACE. THE ONE FACTOR WILL BE IF THE CLOUD COVER INHIBITS THE DIURNAL HEATING TO GET STORMS DEVELOPING. HEAVY RAIN...ISOLATED FLASH FLOODING...GUSTY WINDS AND DANGEROUS LIGHTNING WILL BE POSSIBLE. A WEAK UPPER-LEVEL DISTURBANCE NEAR CENTRAL BAJA WILL MOVE NORTH OVER THE CWA THIS EVENING INTO TONIGHT. MONSOONAL MOISTURE OVER THE AREA...COMBINED WITH SUFFICIENT INSTABILITY FROM THIS DISTURBANCE...WILL CONTINUE THE THREAT OF THUNDERSTORMS OVERNIGHT TONIGHT. MOISTURE AND DIURNAL HEATING WILL CREATE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS AGAIN MONDAY AFTERNOON. THE AFOREMENTIONED UPPER-LEVEL HIGH WILL TRAVERSE WESTWARD TOWARDS SW CA BY TUESDAY...AND HELP TRANSPORT DRIER AIR INTO THE REGION. SOME CUMULUS BUILD-UPS WILL BE POSSIBLE OVER THE RIDGE TOPS TUESDAY WITH LINGERING MOISTURE...BUT IS NOT EXPECTED TO BE ENOUGH FOR THUNDERSTORM DEVELOPMENT. THE HIGH WILL CREATE A MORE SHALLOW MARINE LAYER BY THE END OF THE WEEK...AND MODERATE TEMPERATURES TO NEAR NORMAL. THE RIDGE WILL EVENTUALLY SHIFT SLIGHTLY EAST BY NEXT WEEKEND. THIS IS WHERE THE 27/1200 GFS AND 27/1200 ECMWF DIFFER AS THEY BOTH RETURN SOME MONSOONAL MOISTURE TO THE AREA...BUT TIMING AND AMOUNTS VARY BETWEEN THE MODELS. AS OF NOW...THE FORECAST FOR NEXT WEEKEND REMAINS DRY DUE TO THE DIFFERENCES IN THE MODELS. && .AVIATION... 272030Z...COASTS/VALLEYS...A FEW LOW CLOUDS OVER THE COASTAL WATERS THIS AFTERNOON. PERIODS OF BKN-OVC CIGS 1000-1500 FT MSL COULD RETURN TO THE COASTAL AIRPORTS AFTER 28/08Z. CONFIDENCE IN THE TIMING IS LOW TO MODERATE. EXPECT LOW CLOUDS TO BECOME SCT BY 16Z MON. OTHERWISE...SCT-BKN CLOUDS ABOVE 9000 FEET WITH ISOLATED SHOWERS AND POSSIBLE THUNDERSTORMS THROUGH THIS EVENING. MOUNTAINS/DESERTS...CHANCE OF THUNDERSTORMS WITH BASES AROUND 8000 FT MSL AND LAYERS TO 35000 FT THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL...ALONG WITH GUSTY AND ERRATIC WINDS. && .MARINE... 2 PM PDT...ISOLATED SHOWERS AND POSSIBLE THUNDERSTORMS OVER THE COASTAL WATERS THROUGH THIS AFTERNOON. NO HAZARDOUS MARINE WEATHER MONDAY THROUGH THURSDAY. && .SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...JJT AVIATION/MARINE...PG
In the hours before
Special weather statement, Jul 27, 2:30 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT SUN JUL 27 2014 CAZ048-056-061-272230- COACHELLA VALLEY- RIVERSIDE COUNTY MOUNTAINS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE- 230 PM PDT SUN JUL 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIVERSIDE COUNTY UNTIL 330 PM PDT... AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF ANZA...OR 14 MILES SOUTHWEST OF PALM SPRINGS. THE THUNDERSTORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...LAKE HEMET...IDYLLWILD-PINE COVE...IDYLLWILD AND SAN JACINTO PEAK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3352 11679 3379 11686 3383 11660 3357 11649 TIME...MOT...LOC 2130Z 122DEG 5KT 3366 11666 HARRISON
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:00 AM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Jul 27, 1:20 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 27, 2:30 PM PDT | Special Weather Statement | SGX | 60 min | |
| Jul 27, 3:38 PM PDT | Special Weather Statement | SGX | 67 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.